Alert archive / Michigan / Ice Storm Warnings in 2018

Ice Storm Warning 1, NWS Gaylord, MI

February 20, 2018Cheboygan County, Emmet County, Michigan

NWS Gaylord, MI issued this ice storm warning at Feb 20, 2018, 5:22 AM EST for Cheboygan County, Emmet County, Michigan. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2018, 5:22 AM EST (10:22 UTC)
Expired
Feb 20, 2018, 12:56 PM EST
In force
8 hr
Issued by
NWS Gaylord, MI

Counties Cheboygan County, MI, Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 6:00 AM ESTICE STORM 0.26Pellston, MIICE ACCUMULATION OF 0.26 INCHES SINCE MIDNIGHT AT KPLN ASOS. THE DURATION OF THE ICE STORM EVENT WAS 6 HOURS.
Feb 20, 8:29 AM ESTFREEZING RAIN 0.19Levering, MI
Feb 20, 9:48 AM ESTFREEZING RAIN 0.251 Sse Aloha, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 10.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS43 KAPX 201022
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
522 AM EST Tue Feb 20 2018


MIZ016-017-201800-
/O.UPG.KAPX.WW.Y.0011.000000T0000Z-180220T1800Z/
/O.NEW.KAPX.IS.W.0001.180220T1022Z-180220T1800Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
522 AM EST Tue Feb 20 2018

...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...Freezing rain and freezing drizzle this morning. Storm 
  total ice accumulations of around once quarter of an inch are 
  expected.

* WHERE...Emmet and Cheboygan Counties.

* WHEN...Until 1 PM EST this afternoon.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Ice Storm Warning means significant amounts of ice accumulation
will make travel dangerous. If you must travel, keep an extra 
flashlight, food and water in your vehicle in case of an 
emergency. Snapped power lines and falling tree branches are also 
possible resulting in power outages. 

&&

$$

MIZ008-015-201800-
/O.CON.KAPX.WW.Y.0011.000000T0000Z-180221T0600Z/
Chippewa-Mackinac-
Including the cities of Sault Ste. Marie and St. Ignace
522 AM EST Tue Feb 20 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
WEDNESDAY...

* WHAT...A mix of snow, sleet and freezing rain. Wet snow 
  accumulations of up to one half inch and ice accumulations of 
  one tenth to one quarter of an inch are expected.

* WHERE...Chippewa and Mackinac Counties.

* WHEN...Until 1 AM EST Wednesday.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions, including during the morning commute. Be prepared 
  for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving.

&&

$$

MIZ018-019-201800-
/O.CON.KAPX.WW.Y.0011.000000T0000Z-180220T1800Z/
Presque Isle-Charlevoix-
Including the cities of Rogers City and Charlevoix
522 AM EST Tue Feb 20 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Light freezing rain and freezing drizzle this morning. 
  Storm total ice accumulations of up to two tenths of an inch are
  expected.

* WHERE...Presque Isle and Charlevoix Counties.

* WHEN...Until 1 PM EST this afternoon.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions, including during the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

&&

$$

MIZ022>024-201500-
/O.CON.KAPX.WW.Y.0011.000000T0000Z-180220T1500Z/
Otsego-Montmorency-Alpena-
Including the cities of Gaylord, Atlanta, and Alpena
522 AM EST Tue Feb 20 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Light freezing rain and freezing drizzle this morning. 
  Storm total ice accumulations of around one tenth of an inch are
  expected.

* WHERE...Otsego, Montmorency and Alpena Counties.

* WHEN...Until 10 AM EST this morning.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions, including during the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

&&

$$

http://www.weather.gov/gaylord
2 follow-up statements
386 
WWUS43 KAPX 201503
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1003 AM EST Tue Feb 20 2018

MIZ022>024-201615-
/O.EXP.KAPX.WW.Y.0011.000000T0000Z-180220T1500Z/
Otsego-Montmorency-Alpena-
Including the cities of Gaylord, Atlanta, and Alpena
1003 AM EST Tue Feb 20 2018

...WINTER WEATHER ADVISORY HAS EXPIRED...

Warmer air continues to surge north, with surface temperatures now
above freezing. While freezing rain as ended, motorists are still
advised to use caution this morning as those secondary and
untreated road surfaces will have patches of ice cover.

$$

MIZ016-017-201800-
/O.CON.KAPX.IS.W.0001.000000T0000Z-180220T1800Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
1003 AM EST Tue Feb 20 2018

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Significant icing. Additional ice accumulations of up 
  to one tenth of an inch are expected.

* WHERE...Emmet and Cheboygan Counties.

* WHEN...Until 1 PM EST this afternoon.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Ice Storm Warning means significant amounts of ice
accumulation will make travel dangerous or impossible. Travel is
strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Snapped power lines and falling tree branches are also
possible.

&&

$$

MIZ008-015-202315-
/O.CON.KAPX.WW.Y.0011.000000T0000Z-180221T0600Z/
Chippewa-Mackinac-
Including the cities of Sault Ste. Marie and St. Ignace
1003 AM EST Tue Feb 20 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
WEDNESDAY...

* WHAT...Freezing rain. Additional ice accumulations of one 
  tenth to two tenths of an inch are expected.

* WHERE...Chippewa and Mackinac Counties.

* WHEN...Until 1 AM EST Wednesday.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

&&

$$

MIZ018-019-201800-
/O.CON.KAPX.WW.Y.0011.000000T0000Z-180220T1800Z/
Presque Isle-Charlevoix-
Including the cities of Rogers City and Charlevoix
1003 AM EST Tue Feb 20 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Freezing rain. Additional ice accumulations of up to 
  one tenth of an inch are expected.

* WHERE...Presque Isle and Charlevoix Counties.

* WHEN...Until 1 PM EST this afternoon.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

&&

$$

http://www.weather.gov/gaylord
146 
WWUS43 KAPX 201756
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1256 PM EST Tue Feb 20 2018

MIZ016-017-201900-
/O.CAN.KAPX.IS.W.0001.000000T0000Z-180220T1800Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
1256 PM EST Tue Feb 20 2018

...ICE STORM WARNING IS CANCELLED...

$$

MIZ018-019-201900-
/O.CAN.KAPX.WW.Y.0011.000000T0000Z-180220T1800Z/
Presque Isle-Charlevoix-
Including the cities of Rogers City and Charlevoix
1256 PM EST Tue Feb 20 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

MIZ008-015-210200-
/O.CON.KAPX.WW.Y.0011.000000T0000Z-180221T0600Z/
Chippewa-Mackinac-
Including the cities of Sault Ste. Marie and St. Ignace
1256 PM EST Tue Feb 20 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
WEDNESDAY...

* WHAT...Freezing rain. Additional ice accumulations of one 
  tenth to two tenths of an inch are expected.

* WHERE...Chippewa and Mackinac Counties.

* WHEN...Until 1 AM EST Wednesday.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

&&

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this ice storm warning went out at Feb 20, 3:52 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 20, 3:52 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
352 AM EST Tue Feb 20 2018

.NEAR TERM...(Today through Tonight)
Issued at 352 AM EST Tue Feb 20 2018

...Icing issues persist...

High Impact Weather Potential...Light icing across EUP and the tip
of the mitt.

Pattern Synopsis/Forecast...Overnight composite analysis reveals a
deep open wave trough across the western CONUS and downstream
anomalously strong ridging through the SE states anchored by an
impressive 594 DM high off the Florida coast. Deep S/SW flow extends
from Texas up through the Great Lakes and continues to pull a
moisture rich airmass through the Midwest and lower Great Lakes
region.

At the surface...inverted trough/boundary stretches from some
semblance of a closed surface low over the Midwest up through
central lower Michigan with a very tight thermal gradient across
the northern lakes down into the central plains and associated
strong upper jet core riding up through the western/northern lakes
region into Canada. Waves of precip (with some thunder downstate)
continue to stream through the Midwest up through lower Michigan
basically along the surface front. And with the slightly further
south frontal position...colder air has bled a little further
south into lower Michigan keeping temps right or just above
freezing into the M-72 corridor...especially the higher
terrain...with some icing/sleet occurring in those areas
overnight. Snow and sleet ongoing in EUP.

Surface low to our southwest will ride up through northern lower
Michigan this afternoon/early evening and finally kick the
boundary S/E through northern Michigan by later evening/early
overnight. Strong high pressure and much drier air build into the
region overnight into Wednesday ending the precip and knocking
temperatures back down to near normal readings.

Primary Forecast Concerns...ongoing icing concerns...hydro issues
in the south.

Per regional radar mosaic...current batch of showers moving
through northern lower Michigan will move on to the east within
the next few hours...leaving a bit of a lull in precip at least
for the early morning hours. Several more waves of widespread
precip are anticipated later this morning and throughout the
afternoon/evening as aforementioned sfc low pressure to our SW
swings up through northern lower Michigan. Precip coverage and
amounts still expected to tail off considerably S-N across the
CWA...but of course our bigger issue is the ongoing icing.

Overnight surface obs suggest most of the icing thus far has been
across the tip of the mitt and possibly into Mackinac county. PLN
ASOS reported 0.14 inch of icing between midnight and 3 am which
is a bit concerning since it's starting to approach ice storm
warning territory. Fortunately...there will be a lull in precip
coming up shortly...so that may keep those icing amounts below one
quarter inch. Will see.

Meanwhile...as the sfc low to our southwest rides up through
northern lower Michigan over the next several hours...warmer
(above freezing) air up will slide up through all of northern
lower Michigan...ending the freezing rain threat for northern
lower Michigan by late morning or so. It will take a bit longer
for temperatures to warm above freezing in eastern upper Michigan
with some light icing likely to continue through a good part of
the day.

Headlines: Current headlines look appropriate for the moment
although I will have to keep an eye on ice accumulations across
the tip of the mitt (PLN). May have to pull the trigger on an ice
storm warning if accumulating ice does not diminish there soon.
Icing issues will end for all of northern lower Michigan by around
noon or so and probably earlier for the M-32 corridor (temps
already >32F at GLR and at APX). So...current advisories will
remain intact...but I will trim back the end time by a few hours
for the Otsego->Alpena corridor. Eastern upper Michigan
(especially Chippewa county) will be dealing with light icing for
much of the day as temps just warm to AOA freezing readings this
afternoon. But given a bit more snowfall up that way last evening
and overnight...I don't think ice accumulations will reach
warning criteria there.

Finally...hydro issues. MMRS 24 hr precip totals suggest between
0.5 and 0.75 inch of precip across the SE counties thus far...with
several more waves of precip to come likely doubling those totals.
No known flooding issues down that way as of yet. Thus will keep
the flood watch going until we hear otherwise. River flood warning
for the Rifle River near Sterling was issued last evening based
on the RFC river forecast and will of course also remain intact.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 352 AM EST Tue Feb 20 2018

...Beginning Drier Weather until Thursday night...

High Impact Weather Potential...

Pattern Synopsis/Forecast...High pressure drives moisture out of the
Upper Great Lakes during the morning. The high then moves across the
Upper Great Lakes Wednesday night, and then onto the east on
Thursday. By 00z/Fri, the next system begins to knock on the door
and moves into northern Michigan between 09z/Fri and 12z/Fri. It
looks like there could be some mixed precipitation along M-55 during
that time, with the chance of snow elsewhere. 850 mb temperatures go
above freezing along M-55 and the ECMWF suggests as far north as
M-72.

Primary Forecast concerns...Most of the time will be rather quiet as
the high moves through the Upper Great Lakes and northern Michigan.
The questions arise with the Thursday night/Friday morning forecast
as the warm air moves north. A couple of things to think about...if
the winds are due south like the GFS and ECMWF show, then the sfc
warmth will move north with the 850 warmth, so we may not get much
in the way of mixed precipitation. The SREF, however, is showing a
WSW wind, which is almost a neutral/cold advection, and would bring
the likelihood of snow along M-55. Think will continue the forecast
since it looks more of the middle of the road.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 352 AM EST Tue Feb 20 2018

...A Brief Cool off, then Gradually Warming for the Weekend...

Extended (Friday through Monday)...After the front moves through on
Friday morning, high pressure builds into the forecast area and
dries thing out through Saturday afternoon. Saturday evening a
strong wave moves out of the Central Plains, and into lower Michigan
overnight. The GFS has a 988mb low, while the ECMWF has a 1005mb
low. Both models has roughly the same track, but the strength of the
storm will wrap more warm air on the GFS solution while the ECMWF
would have more snow. Sunday looks like it will be a day where the
afternoon may dry out, but the Sunday night definitely does and into
Monday afternoon. Another quick storm moves through the region late
Monday afternoon and night.

Temperatures through days 4-7 look to be in the lower to mid 30s in
E Upper each day, while N lower temperatures range from the mid 30s
to the lower 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1137 PM EST Mon Feb 19 2018

Low pressure was still in NW IL this evening with an inverted
trough extending through nrn Michigan, and a warm front across
central lower Michigan. Deep SW flow aloft with several
disturbances, combined with the advection of deeper moisture will
result in periods of rain across TVC/MBL and a mix of primarily
rain and freezing rain at PLN/APN into Tuesday morning. The front
lifts north as a warm front later Tuesday changing all precip back
over to rain at all airports. There could be some significant ice
accumulations at PLN, as much as 0.1" to 0.2" by Tuesday morning
and around a tenth of an inch at APN. It is possible for another
more brief period of freezing rain for all airports Tuesday night,
as a cold front pushes through the region, but chances for
precipitation will be waning as drier air filters in behind the
front.

An overall easterly wind flow tonight will transition to southerly
Tuesday. Winds will be racing aloft while strong near sfc
stability will keep winds on the lighter side. This will result in
a period of LLWS Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 1 AM EST Wednesday for MIZ008-015.

WINTER WEATHER ADVISORY until 1 PM EST this afternoon for
MIZ016>019-022>024.

FLOOD WATCH through late tonight for MIZ035-036-041-042.

&&

NEAR TERM...BA
SHORT TERM...JL
LONG TERM...JL
AVIATION...SMD
Hazardous weather outlook, Feb 20, 4:01 AM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
401 AM EST Tue Feb 20 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-211115-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
401 AM EST Tue Feb 20 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

A wintry mix of precipitation will continue to impact eastern
upper and portions of northern lower Michigan today and this
evening. See ongoing advisories for further details.

Periods of heavier rain are expected toward Saginaw Bay today and
this evening and will produce rises on area rivers and streams.
See ongoing flood watch and river flood warning for details.

Ice jam flooding will remain possible on area rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There may be mixed precipitation Thursday night into Friday morning
along M-55.

River flooding is expected on the Rifle River Wednesday through
Friday. See ongoing flood warning for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:44 PM ESTRiver Flood WarningAPXArenac4 days
Feb 20, 9:31 AM ESTAreal Flood WarningAPXArenac, Gladwin, Iosco, Ogemaw4 days

Nearby

Ice Storm Warnings in Michigan, 2018Every ice storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.